Health Canada announces new warning label for antipsychotic medications
On June 15, 2011 Health Canada announced that it will require antipsychotic medications to carry new label warnings of potential risks to newborns. The move follows a similar decision by USA officials in February 2011.
The new labels will contain safety information about potential risks of abnormal muscle movements and withdrawal symptoms – including muscle tone abnormalities, tremors, sleepiness, severe difficulty breathing, difficulty in feeding and agitation – for newborns whose mothers were treated with the medications during the third trimester of pregnancy. It has been found that these symptoms vary in seriousness, disappearing in some newborns within hours or days, while others are more severe and require medical attention.
Health Canada suggests that women who are taking an antipsychotic medication and who are pregnant, or thinking of becoming pregnant, speak with their doctor about their treatment. Health Canada cautions that individuals should not stop their medication before speaking with a health provider as this could lead to adverse effects.
For more information and to view a list of affected medications, please visit the Health Canada website at www.hc-sc.gc.ca.